Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 10, NWS Brownsville, TX

February 24, 20095 counties in Texas

NWS Brownsville, TX issued this red flag warning at Feb 24, 2009, 4:39 AM CST for 5 counties in Texas. It took effect at Feb 24, 2009, 10:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2009, 4:39 AM CST (10:39 UTC)
In effect from
Feb 24, 2009, 10:00 AM CST
Expired
Feb 24, 2009, 4:00 PM CST
In force
6 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 86 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 241039
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
439 AM CST TUE FEB 24 2009

...WILDFIRE THREAT WILL BE HIGHER THROUGH THURSDAY...

.A WEATHER PATTERN OF HIGH PRESSURE IN THE GULF OF MEXICO AND LOW
PRESSURE UPSTREAM WILL COMBINE TO TIGHTEN THE PRESSURE GRADIENT
AND INCREASE WINDS ACROSS EASTERN SECTIONS OF DEEP SOUTH TEXAS FOR
THE NEXT THREE DAYS. WINDS ARE EXPECTED TO BE STRONGER EACH
SUCCESSIVE DAY. WINTER-CURED GRASSES AND DROUGHT STRESSED
VEGETATION WILL BE PARTICULARLY SUSCEPTIBLE TO IGNITION IN THESE
WINDIER CONDITIONS.

TXZ256-257-242200-
/O.CAN.KBRO.FW.A.0011.090224T1800Z-090225T0000Z/
/O.NEW.KBRO.FW.A.0012.090225T1500Z-090226T0200Z/
COASTAL WILLACY-COASTAL CAMERON-
439 AM CST TUE FEB 24 2009

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...
...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. THE FIRE WEATHER WATCH FOR TODAY HAS BEEN
CANCELLED.

THE COMBINATION OF DRY AND CURED FUELS AND SOUTH WINDS OF 20 TO
25 MPH WILL GENERATE AN INCREASED FIRE WEATHER RISK ACROSS THE
EASTERN PORTIONS OF DEEP SOUTH TEXAS TOMORROW AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT
WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION
OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND
SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT
CURED.  LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

TXZ250-251-253>255-242200-
/O.UPG.KBRO.FW.A.0011.090224T1800Z-090225T0000Z/
/O.NEW.KBRO.FW.W.0010.090224T1600Z-090224T2200Z/
/O.NEW.KBRO.FW.A.0012.090225T1500Z-090226T0200Z/
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
439 AM CST TUE FEB 24 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON.

THE FIRE WEATHER WATCH FOR TODAY IS NO LONGER IN EFFECT.

A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR WEDNESDAY. THIS FIRE
WEATHER WATCH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. THE COMBINATION OF DRY AND CURED FUELS AND
SOUTH WINDS OF 20 TO 25 MPH WILL GENERATE AN INCREASED FIRE
WEATHER RISK ACROSS THE EASTERN PORTIONS OF DEEP SOUTH TEXAS
TOMORROW AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST TO OCCUR. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT
WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR THE COMBINATION
OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS OR MORE AND
SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN FUELS ARE NOT
CURED.  LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Feb 24, 4:10 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 24, 4:10 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
410 AM CST TUE FEB 24 2009

.DISCUSSION...HIGH PRESSURE IS SITUATED OVER THE WEST GULF...WITH
A 1025 MB HIGH CENTERED EAST OF BROWNSVILLE. SATELLITE IMAGERY
SHOWS CLEAR SKIES OVER DEEP SOUTH TEXAS THIS MORNING. LOW PRESSURE
OVER THE TEXAS PANHANDLE WILL HELP TIGHTEN THE GRADIENT LOCALLY
TODAY... RESULTING IN BREEZY SOUTH WINDS THIS AFTERNOON. A
SIGNIFICANT LOW LEVEL JET HAS NOT DEVELOPED...BASED ON THE VAD
WIND PROFILE...THOUGH THERE IS A HINT OF A WEAK ONE BELOW AN
INVERSION BETWEEN 3 AND 4 KFT. THE WINDS ARE FORECAST TO BE JUST
AT OR BELOW CRITERIA FOR A RED FLAG WARNING. WENT AHEAD AND POSTED
THE WARNING FOR THE EASTERN COUNTIES LESS THE COASTAL CAMERON AND
WILLACY COUNTY ZONES...THOUGH CONDITIONS ARE EXPECTED TO BE
BORDERLINE.

THE CURRENT PATTERN IS EXPECTED TO CONTINUE FOR THE NEXT COUPLE OF
DAYS...AND THE RESULTING PRESSURE GRADIENT...ALONG WITH DAYTIME
MIXING...WILL RESULT IN HIGHER WINDS ON BOTH WEDNESDAY AND THURSDAY.
WILDFIRE CONCERNS WILL BE AN ISSUE...WITH A FIRE WEATHER WATCH NOW
POSTED FOR WEDNESDAY. WIND ADVISORIES WILL ALSO BE POSSIBLE...WITH
THURSDAY A GOOD CANDIDATE.

HIGH PRESSURE DESCENDING FROM CANADA WILL REACH NORTH TEXAS EARLY
FRIDAY...AND THAT WILL FILL THE LOWER PRESSURE OVER THAT AREA...ALSO
KILLING THE LOCAL PRESSURE GRADIENT AND ASSOCIATED WINDS. WINDS ON
FRIDAY SHOULD BE LIGHT. THE FRONT WILL CONTINUE TO PUSH SOUTH ON
FRIDAY...PUSHING INTO SOUTH TEXAS AS A BACK DOOR FRONT LATE FRIDAY
OR EARLY SATURDAY.

THE FRONT WILL PUSH THROUGH THE CWA SATURDAY MORNING OR EARLY
AFTERNOON. ISOLATED SHOWERS WILL BE POSSIBLE SATURDAY. WINDS WILL
SHIFT TO NORTHEAST IN THE WAKE OF THE FRONT. HIGH PRESSURE OVER THE
SOUTHEAST UNITED STATES WILL RESULT IN WINDS VEERING RATHER QUICKLY
BACK TO0 SOUTHEAST...WITH LOW LEVEL MOISTURE RETURN. SHOWERS MAY
DEVELOP NORTH OF DEEP SOUTH TEXAS ON SUNDAY AND SUNDAY NIGHT...BUT
POPS WILL BE MAINLY ABSENT FROM THE LOCAL FORECAST.

MID LEVEL RIDGING UPSTREAM WILL DEFLECT ENERGY AWAY FROM DEEP SOUTH
TEXAS UNTIL ABOUT THE MIDDLE OF THE FOLLOWING WEEK. A FAST MOVING
SHORT WAVE TROUGH WILL SWEEP ACROSS THE PLAINS THE FIRST WEDNESDAY
OF MARCH...BUT WILL ONLY EXTEND SOUTH INTO NORTH CENTRAL TEXAS.

TEMPERATURES WILL RUN ABOVE NORMAL BY SEVERAL DEGREES THROUGH THE
FORECAST. SOME VARIABILITY WAS NOTED OVER THE WESTERN COUNTIES...
WHERE OVERNIGHT LOWS COULD VARY FROM THE MID 50S TO MID 60S
DEPENDING ON MOISTURE LEVELS AND CLOUD COVER. SOME 50S MAY OCCUR
TONIGHT UNDER CLEAR SKIES...BUT LATER IN THE WEEK OVERNIGHT LOWS
OVER THE NORTHERN COUNTIES WILL TEND TO INCREASE INTO THE 60S AS
WINDS INCREASE AND MOISTURE PLAYS A ROLE. TEMPS WILL DIP INTO THE
50S OVERNIGHT ONCE AGAIN SATURDAY NIGHT AFTER THE FRONT MOVES
THROUGH...BUT DUE TO THE QUICK MOISTURE RECOVERY THEY MAY BE BACK
INTO THE 60S BY SUNDAY NIGHT.
&&

.PREV DISCUSSION... /ISSUED 817 PM CST MON FEB 23 2009/ ...MSAS
SURFACE ANALYSIS INDICATED LOW PRESSURE OVER NORTHWEST TEXAS THIS
EVENING WITH HIGH PRESSURE OVER THE NORTHERN GULF OF MEXICO. LOW
LEVEL MOISTURE IS EXPECTED TO INCREASE TONIGHT INTO TUESDAY AS
WINDS VEER TO THE SOUTHEAST ACROSS DEEP SOUTH TX. WITH CLEAR SKIES
AND LIGHT WINDS...SHOULD SEE ANOTHER NIGHT OF RADIATIONAL COOLING
BUT TEMPERATURES SHOULD NOT BE AS LOW AS LAST NIGHT WITH DEW POINTS
IN THE 40S AND 50S. NO CHANGES TO THE CURRENT FORECAST GRIDS
EXPECTED FOR NOW.
&&

.MARINE...BUOY 42020 REPORTED SOUTH-SOUTHEAST WINDS AROUND 16 KNOTS
GUSTING TO AROUND 18 KNOTS WITH SEAS SLIGHTLY UNDER 4 FEET WITH A 6
SECOND PERIOD AT 02 CST/08 UTC. WINDS WILL INCREASE ALONG THE LOWER
TEXAS COAST TODAY...AND A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR
THE LAGUNA MADRE DUE TO STRONG WINDS. ANOTHER SMALL CRAFT ADVISORY
WILL BE NEEDED FOR THE LAGUNA MADRE WEDNESDAY AND THURSDAY...AND FOR
THE ADJACENT GULF OF MEXICO WATERS THURSDAY THROUGH THURSDAY NIGHT
DUE TO STRONG WINDS AND ROUGH SEAS. MARINE CONDITIONS WILL IMPROVE
DURING THE WEEKEND AS A WEAK COLD FRONT PASSES THROUGH THE LOWER
TEXAS COAST.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE TRIO OF REGIONAL
AIRPORTS THROUGH THE NEXT 24 HOURS WITH CLEAR SKIES AND BREEZY WINDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  67  84  68 /   0   0   0   0
BROWNSVILLE          80  65  82  68 /   0   0   0   0
HARLINGEN            83  65  88  64 /   0   0   0   0
MCALLEN              85  63  89  66 /   0   0   0   0
RIO GRANDE CITY      84  60  90  64 /   0   0   0   0
SOUTH PADRE ISLAND   75  63  79  67 /   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 4 PM CST THIS
     AFTERNOON FOR TXZ250-251-253>255.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR TXZ250-251-253>257.

GM...SMALL CRAFT ADVISORY FOR WINDS FROM 9 AM THIS MORNING TO 7 PM
     CST THIS EVENING FOR GMZ130-132-135.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/66
Hazardous weather outlook, Feb 24, 4:00 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 AM CST TUE FEB 24 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-251200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
400 AM CST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY FOR WINDS WILL BE IN EFFECT FOR THE LAGUNA
MADRE FROM 9 AM CST TO 7 PM CST TODAY. AND...A RED FLAG WARNING FOR
DANGEROUS WILDFIRE WILL BE IN EFFECT FROM 10 AM CST TO 4 PM CST
TODAY FOR INLAND CAMERON...INLAND WILLACY...KENEDY...BROOKS...AND
HIDALGO COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A RED FLAG WARNING FOR DANGEROUS WILDFIRE MAY BE NEEDED WEDNESDAY
AND THURSDAY...AND A WIND ADVISORY MAY BE NEEDED THURSDAY...FOR ALL
OR PORTIONS OF DEEP SOUTH TEXAS DUE TO STRONG WINDS. A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR THE LAGUNA MADRE WEDNESDAY AND THURSDAY
...AND FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND THURSDAY
THROUGH THURSDAY NIGHT...DUE TO STRONG WINDS AND ROUGH SEAS. A
MODERATE TO HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA MAY BE NEEDED THURSDAY THROUGH THURSDAY NIGHT
DUE TO ROUGH SEAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:27 AM CSTSmall Craft Advisory for WindsBRO16 hr
Feb 24, 4:39 AM CSTFire Weather WatchBROBrooks, Cameron, Hidalgo, Kenedy, Willacy23 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.